Washington, 2007

High Wind and Strong Wind in Washington, January 7, 2007

January 7, 2007 · NWS PDT · 3 events in 3 counties and zones

A strong surface pressure gradient accompanied a storm system moving across northern Washington. Damaging winds occurred in Yakima and Kittitas County with downed trees and power lines.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A strong surface pressure gradient accompanied a storm system moving across northern Washington. Damaging winds occurred in Yakima and Kittitas County with downed trees and power lines. High winds also were reported in the Tri-Cities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 7, 2:30 AM PST, 7 hours 30 minutes earlier.

Area forecast discussion, Jan 7, 2:30 AM PST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
230 AM PST SUN JAN 7 2007

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...SATELLITE AND RADARS SHOW
NEXT STORM ALREADY MOVING INTO THE PAC NW EARLY THIS MORNING. SNOW
FALLING IN A FEW AREAS ESPECIALLY THE WASHINGTON CASCADES. EXPECT
PRECIP COVERAGE TO INCREASE TODAY AND SPREAD ACROSS MOST OF THE
REGION. DOWNSLOPE WINDS WILL KEEP RAIN TO A MINIMUM IN THE COLUMBIA
BASIN AS WINDS BEGIN TO INCREASE. BEST SNOW ACCUMULATIONS WILL BE IN
WASHINGTON CASCADES AND HAVE ISSUED A SNOW ADVISORY THERE. AS FOR
THE WINDS...HIGH WIND WARNING IN EFFECT FOR COLUMBIA BASIN AND AREAS
NORTHWESTWARD TOWARD YAKIMA AND KITTITAS VALLEYS AND MOUNTAINS.
SURFACE GRADIENTS INCREASE AS LOW PRESSURE SYSTEM MOVES BY TO THE
NORTH. STRONG 850MB WINDS SIMILAR TO YESTERDAY SWEEP ACROSS THE
NORTHERN PORTION OF FORECAST AREA LATER THIS MORNING THROUGH EARLY
EVENING. SHOULD SEE GUSTY SOUTH WINDS THEN A SURGE OF STRONG WEST
WINDS LATE. WINDS WILL DIMINISH TONIGHT. FRONTAL SYSTEM GETS HUNG UP
OVER THE AREA TONIGHT AND MOVES BACK NORTHWARD MONDAY AS UPPER RIDGE
BUILDS. HAVE INCREASED CLOUD COVER AND POPS TO ACCOUNT FOR THIS.
SHOULD SEE SOME DRY WEATHER BY MONDAY NIGHT.  94

.LONG TERM...TUESDAY THROUGH SATURDAY...THE NEXT STRONG SYSTEM TO
IMPACT THE AREA WILL MOVE INTO THE AREA TUESDAY NIGHT...BRINGING
WINDY CONDITIONS...PRECIPITATION AND COOLER TEMPERATURES.
THEN...ANOTHER SYSTEM WILL DROP DOWN FROM THE NORTH ON WEDNESDAY AND
THURSDAY. THIS SYSTEM WILL BRING VERY COLD ARCTIC AIR TO THE
REGION...WITH LOWER ELEVATIONS SEEING HIGH TEMPERATURES IN THE MID
TO UPPER 20S ON THURSDAY AND FRIDAY. LOW TEMPERATURES WILL DROP INTO
THE TEENS AND NEAR ZERO FOR AREAS WITH SNOW STILL ON THE GROUND. DK

&&

.AVIATION...CAN EXPECT MAINLY VFR CONDITIONS TODAY...THOUGH CEILINGS
MAY DROP TO 3000 FT AND VISIBILITY TO MVFR NEAR ISOLATED SHOWERS
UNTIL 18Z. WINDS ARE EXPECTED TO INCREASE THIS MORNING WITH GUSTS
NEARING 45 KTS POSSIBLE AFTER 15Z. BY 18Z AND THROUGH THE
DAY...WINDS MAY GUST TO 50 KTS ACROSS THE COLUMBIA BASIN...FOOTHILLS
OF THE BLUES AND PORTIONS OF YAKIMA VALLEY...INCLUDING TAF SITES
KYKM...KPSC...KPDT AND KALW. DK

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  48  37  47  34 /  20  10  10  10
ALW  48  37  47  36 /  30  10  10  10
PSC  50  37  47  33 /  20  10  10  10
YKM  40  33  42  30 /  60  10  10  10
HRI  49  37  47  34 /  20  10  10  10
ELN  37  31  38  27 /  80  10  10  10
RDM  45  30  46  27 /  30  20  10  10
LGD  45  33  41  31 /  50  20  10  10
GCD  43  31  44  25 /  40  20  10  10
DLS  46  39  47  35 /  40  20  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 10 AM THIS MORNING TO 7 PM PST THIS
     EVENING FOR ORZ041-044-501.

WA...HIGH WIND WARNING FROM 10 AM THIS MORNING TO 7 PM PST THIS
     EVENING FOR WAZ024-026>029-501-502.

     SNOW ADVISORY UNTIL 7 PM PST THIS EVENING FOR WAZ501.

&&

TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
94/84/84
Hazardous weather outlook, Jan 7, 5:20 AM PST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
520 AM PST SUN JAN 7 2007

ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-081315-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
520 AM PST SUN JAN 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON

STRONG WIND
     EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS
     VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON,
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, LOWER COLUMBIA
     BASIN OF OREGON, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON

ANOTHER STORM WILL MOVE ACROSS THE AREA TODAY BRINGING STRONG WINDS
AND MOUNTAIN SNOW. WINDS WILL INCREASE TODAY AND BECOME STRONG
DURING THE AFTERNOON AND EVENING. SIGNIFICANT SNOW EXPECTED IN THE
CASCADES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE WEATHER PATTERN WILL REMAIN ACTIVE NEXT WEEK. A STRONG COLD
FRONT WILL MOVE THROUGH LATE TUESDAY BRINGING IN VERY COLD AIR WHICH
WILL LINGER THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Lower Columbia Basin

When
January 7, 10:00 AM PST to 1:00 PM PST
Where
Lower Columbia Basin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
46.220, -119.419 (the zone’s center; the record gives no point)

Wind gusts included 58 mph from the KRLD AWOS at 1045 am and 60mph from the Kennewick airport at noon.

Strong Wind, East Slopes of the Central Cascades

When
January 7, 5:00 PM PST to 6:00 PM PST
Where
East Slopes of the Central Cascades forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper

A 100 foot fir tree fell and sliced a house in half near Ronald.

High Wind, Yakima Valley

When
January 7, 5:00 PM PST to 7:00 PM PST
Where
Yakima Valley forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
46.457, -120.739 (the zone’s center; the record gives no point)

A wind gust to 60 mph was measured at KYKM ASOS at 645 pm. Spotters reported numerous trees down in east Yakima with a carport damaged at 630 pm.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8479, 8477, 8478.